H-Index
75
Scimago Lab
powered by Scopus
JCR
Clarivate
Analytics
18%
Acceptance
Rate
call: +1.631.470.9640
Mon-Fri 10 am - 2 pm EST

Logo



eISSN: 1643-3750

Get your full text copy in PDF

Hematopoietic toxicity from lead-containing Ayurvedic medications

Stefanos N Kales, Costas A Christophi, Robert B Saper

Med Sci Monit 2007; 13(7): CR295-298

ID: 487354


Background:
Millions worldwide use Ayurvedic (traditional Indian) medicines. These medications are increasingly associated with lead poisoning, often accompanied by anemia. We compared the relative hematopoietic toxicity of Ayurvedic lead poisoning with a common form of occupational lead poisoning.
Material/Methods:
We retrospectively studied 66 adult lead intoxications: 43 published Ayurvedic cases identified in published reports by searching MEDLINE (1966 to November 2005); 4 Ayurvedic patients seen at a referral center; and 19 lead paint intoxications from the same center. We considered patients’ age, gender and blood lead at presentation, and then compared the groups with respect to hematopoietic parameters.
Results:
Ayurvedic lead poisoning was associated with higher blood lead (p<0.001), more basophilic stippling (p<0.001), lower hemoglobin (p<0.001) and higher protoporphyrin (p<0.001). Multiple regression adjusted for blood lead and gender found Ayurvedic lead poisoning associated with a 36.2 g/L (95% CI –48.8, –23.6 g/L) greater decrement in hemoglobin (p<0.001) as compared to paint-removal poisoning.
Conclusions:     Ayurvedic poisoning produces greater hematopoietic toxicity than paint-removal poisoning. Ayurvedic ingestion should be considered in patients with anemia. Ayurveda users should be screened for lead exposure and strongly encouraged to discontinue metal–containing remedies.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree